I found some information about allergies and pump bumps on another website. I often have a pump bump and itching after 3 days using a site, but rarely do I find my BGs are elevating. Hope this is of some help to you.
What Are The Possible Solutions for Site and Skin Problems?
Note: This is taken almost directly from Pumping Insulin - Chapter 22. If you are having ANY problems with your pump, see if the book has a solution. It is not called the pumpers bible for fun!
Anytime you put something in or on your body that is not supposed to be there, it invites the potential for problems.
Several aspects of insulin pumping can cause skin irritations or allergies for diabetics. Sources may include the teflon cannula, metal needle, site adhesive or adhesive materials, and oddly enough even insulin.
Allergies and Irritations
If you are dealing with itching and irritation with your infusion set, it is pretty easy to determine the cause with a little investigation. Most often, the irritation pattern will match the source of the problem. As Walsh states" the itchy area, irritation, or redness forms a pattern with the same shape as the tape, dressing or infusion lines that causes it" (p.239). If it is the actual cannula causing the problem, the irritation will instead be at the point where the set enters the skin.
If you develop an allergy, some possible solutions include trying one of the many other infusion sets that exist for insulin pumps. You may also want to consider using some sort of protective dressing such as Skin Prep or IV3000. Side note: Somewhat ironically, Skin Prep is so far the only thing I have had a reaction to while pumping
Signs of infection include:
redness and inflammation
unexplained high blood sugar
If you experience any of the symptoms listed above and suspect an infection, remove the infusion site. Gently squeeze the site and note the fluid that appears. If bright red blood appears, you likely just had a bit of bleeding under the skin. Insert a new infusion site at a new location and you should be fine.
If the fluid is whitish, discolored, or appears to be pus it is likely an infection. In four years of pumping, I have only had one possible infection which I treated with over-the-counter antibiotic ointment.
On the Top of the Skin
Sometimes during the insertion of a infusion set, you many hit a small blood vessel near the top of the skin, resulting in a small stain observable under the tape or dressing. If the site is not painful, inflammed, or ineffective (and you are not bleeding all over your new white pants), the site is fine and you may continue using it as normal
Inside the Infusion Tube
If you can observe blood inside the infusion tubing, it actually means that you are bleeding at the tip of the infusion site. As you can imagine, this may dilute the insulin that the pump is delivering. The best treatment is to remove the infusion set and insert or re-insert in a new location.
Under the Skin
This will feel like a sore or a bruise. The lump may appear normal in color or slightly red. Again, this dilutes the insulin your pump is delivering and the best treatment is to remove the infusion set and insert or re-insert in a new location. This sounds rather gross, but, sqeeze the lump to "extract as much matter as you can" (pg. 241). See the section on infections to determine the best course of action based on what appears.
Boy could I write the book on this one - I have one of these almost every time!
A pump bump (ignore the ridiculous name) is the "slightly red, raised, pimple-sized spot found at the infusion site after an infusion set is removed" (pg. 242). The spot gradually disappears in the hours or days after you change your infusion set. These bumps may be caused by a reaction to the coating on the outside of the needle or cannula or a reaction to the preservative and other trace chemicals found in insulin.
There is really no reason to treat a pump bump, but if you would like to reduce the chances of getting one, you could cover the infusion site with Skin Prep or insert the set through IV3000 or other similar product.
When an infusion set is used repeatedly in one part of the body, that area may enlarge because insulin causes cells to grow. This may cause a lump, or hypertrophy to occur at the location. Be sure to rotate infusion sites through all usable parts of the body including but not limited to the abdomen, backside, and legs. Avoid a spot in which you suspect hypertrophy for 3-4 weeks to allow healing to begin.
"Poor absorption of insulin at infusion sites due to scarring occurs, but it receives an excessive amount of blame for control problems" (p 242). If your blood sugar began rising immediately or soon after a site was inserted, poor absorption due to scarring may be one of many possible causes (kinked set or any of the problems listed above are some of the others). If your blood sugar did not begin rising until eight or more hours after inserting the site, scarring is not the cause.
Hope this helps clear up any confusion and help you continue your hassle-free (or less) pumping!